Dermal Fillers To Require New FDA Label Warning Over Accidental Injections
Federal drug regulators are requiring new warning labels about the risk of problems from soft tissue fillers, indicating that when the injections are used in certain areas of the face individuals may be more prone to suffer serious and permanent side effects.
The FDA issued a safety alert on May 28, ordering soft tissue filler manufacturers to update their warning labels, after a review of adverse health reports found that certain areas around the face may be more prone to unintentional blood vessel injection that may result in embolization, occlusion of the vessels, ischemia, or infarction.
The products reviewed by the FDA are soft tissue fillers, which are also commonly called dermal fillers, injectable facial implants, or wrinkle fillers that are solutions injected in certain areas of the face to give a smoother or fuller appearance of the face. The injections are administered directly into a treatment area where a patient may wish to smooth wrinkles or to augment lips or cheeks. These products are approved by the FDA and used by healthcare professionals such as dermatologists, plastic surgeons, cosmetic surgeons, dentists, and various other medical providers.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
When the injections are administered, there is a risk that the needle and solution could strike a blood vessel causing blocked blood vessels and restrict blood supply to tissues, and in some cases this can result in embolization, which means the solution could travel and settle in other parts of the body.
An FDA analysis of injury and adverse health reports identified serious, and in some cases permanent, injuries to patients when the injections unintentionally struck a blood vessel during administration. Patient injury reports have included vision impairment, blindness, stroke and damage or death of the skin and underlying facial structures.
The FDA’s analysis of these injury reports concluded that injection sites anywhere on the face pose potential dangers, but areas where majority of injury reports were recorded happened from injections sites around the eyebrows, nose, forehead, and eyes. The unintentional injection of dermal fluids in blood vessels around these specific areas could have long-term side effects and if not properly treated could cause life threatening consequences such as cerebral ischemia or cerebral hemorrhaging.
After the FDA’s review of the significant dangers dermal fillers pose, the agency reviewed the product’s warning labels and has decided to elaborate on the potential side effects listed on the warning labels. The agency will be working with dermal filler manufacturers to add additional warnings, precautions, and other statements about the risk of unintentional injection into blood vessels so that healthcare physicians and patients have a better understanding of the dangers.
The FDA recommends that dermal filler injections always be administered by healthcare providers who have the appropriate training, experience, and knowledge about the anatomy surrounding the injections site. These types of injections should never be self-performed or administered by friends or family in the home. Healthcare professionals who administer these injections should be aware of the anatomy surrounding the injection site and should understand that blood vessel anatomy can vary among patients, the warning indicates.
Adverse side effects from unintentional injection into blood vessels will show somewhat immediate signs and symptoms such as changes in vision, signs of a stroke, create a white appearance of the skin, or cause unusual pain during or shortly after the procedure. Patients who experience any of these signs should seek immediate medical attention.
Although the FDA states in the warning that the possibility of blood vessel intrusion is very small during these procedures, the potential side effects are severe and long-lasting enough that patients and healthcare professionals should be warned prior to receiving or administering the injections.
DonaldSeptember 3, 2017 at 3:02 pm
I was treated with a dermal filler approximately 5 years ago. The area has itched but now the itching is severe and sometimes wakes from sleeping. Some level of itching is almost constant. I was also told by a second Dr. that under eye bags cannot be successfully treated with a derma filler. Is there a way to stop the itching?
RebeccaMay 31, 2015 at 4:37 am
I am experiencing this right now. Please tell me what is the solution to dissolve this gel in blood stream. I am under doctor care and taking 6 meds to control symptoms. This is awful. I am very ill from this procedure. Great warning but MORE MUST BE DONE. Where is the mandatory protocol in office for adverse reactions? Regulate and train. I hope that I survive this malpractice and perso[Show More]I am experiencing this right now. Please tell me what is the solution to dissolve this gel in blood stream. I am under doctor care and taking 6 meds to control symptoms. This is awful. I am very ill from this procedure. Great warning but MORE MUST BE DONE. Where is the mandatory protocol in office for adverse reactions? Regulate and train. I hope that I survive this malpractice and personal injury.
"*" indicates required fields
More Top Stories
Plaintiffs have filed a motion opposing efforts by the U.S. government to block jury trials for those who have filed Camp Lejeune water lawsuits.
A federal judge has laid out the selection and discovery process for the first Bard PowerPort lawsuits to go before juries.
A group of plaintiffs have asked a panel of federal judges to consolidate all lawsuits over Ozempic, Wegovy and Mounjaro stomach paralysis injuries before one judge for pretrial procedures.